Maine, 2013

Hail in Maine, May 16, 2013

May 16, 2013 · NWS CAR · 3 events in 1 county or zone

with thunderstorms developing in advance of the front. Severe thunderstorms produced large hail across portions of Washintgton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across northern Maine drew a cold front across the region during the afternoon hours of the 16th...with thunderstorms developing in advance of the front. Severe thunderstorms produced large hail across portions of Washintgton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 16, 12:25 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 16, 12:25 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
125 PM EDT THU MAY 16 2013

.SYNOPSIS...
LOW PRESSURE WILL CROSS NORTHERN MAINE TODAY AND KEEP CONDITIONS
COOL AND UNSETTLED. CONDITIONS WILL GRADUALLY IMPROVE THROUGH THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE AREA.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 1325L: SFC AND UPPER LOW PRES OVR FAR NRN MAINE/SRN QUEBEC
ATTM W/ MOIST CYC FLOW ACROSS THE REGION. CLDS MOST WDSPRD ACROSS
THE N ALONG W/ SCT TO NUMEROUS SHOWERS W/ DCRSG CLDS/SHOWERS TO
THE S W/ WSW LOW-LEVEL FLOW AND SOME DRYING FROM DOWNSLOPING. A
FEW ISOLD LTG STRIKES NOTED ATTM ACROSS OUR E CENTRAL AREAS SO
HAVE ADDED SOME ISOLD THUNDER TO THE GRIDS FOR THE AFTN HRS.
OTHERWISE..CURRENT PCKG ON TRACK...

UPDATE 0955L: ADJUSTED SKY COVER TO ACCOUNT FOR CURRENT CLRG TREND
ACROSS OUR SWRN AREAS.  REMAINDER OF THE FCST ON TRACK ATTM...

0615AM UPDATE...
CHANGED SCA FROM GENERIC TO HAZARDOUS SEAS AND PROLONGED PERIOD OF
FOG ALONG THE COAST THIS MORNING. OTHERWISE...NO CHANGES.

LOW PRESSURE WILL CROSS NORTHERN MAINE TODAY WITH NUMEROUS SHOWERS
AND CLOUDINESS THROUGHOUT THE DAY. CAPE IS RATHER MODEST BUT
SUFFICIENT TO KEEP THE SHOWERS GOING. HIGHS NORTH OF HOULTON WILL
BE IN THE MID TO UPPER 50S.  FOR BANGOR AND DOWN EAST...MORE
CLEARING WILL OCCUR AND ALLOW TEMPERATURES TO REACH AS HIGH AS
70F. THIS WILL MEAN DEEP LAYER MIXING AND VERY GUSTY WINDS THIS
AFTERNOON AHEAD OF A SFC TROUGH CROSSING LATER IN THE AFTERNOON.
GUSTS WILL EASILY REACH 35 MPH AT TIMES AND POTENTIALLY MORE.
AFTER THIS TROUGH CROSSES AND THE LOW MOVES INTO NEW BRUNSWICK
THIS EVENING...SHOWERS WILL TAPER OFF AND A NORTHERLY FLOW WILL
BRING COOLER TEMPERATURES. HOWEVER...CLOUDINESS WILL LINGER
TONIGHT IN NORTHERN ZONES. LOWS TONIGHT WILL BE IN THE UPPER 30S
FOR THE ALLAGASH AND LOW TO MID 40S ELSEWHERE.&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AN UPPER LOW SEVERAL HUNDRED MILES NORTH OF THE AREA AT 12Z FRI WILL
DROP SOUTH INTO THE MARITIMES BY 00Z SUN. THIS WILL KEEP THE AREA
IN A COOL NORTHWEST FLOW ALOFT WITH BELOW NORMAL TEMPERATURES.
850 MB TEMPS ARE EXPECTED TO BE -2 TO -4C ACROSS THE FAR NORTH TO
AROUND ZERO (C) DOWNEAST THROUGH THE PERIOD. THE CYCLONIC FLOW
AROUND THE LOW WILL LEAD TO SOME CLOUDS AND PERHAPS AN ISOLATED
SHOWER ACROSS THE WESTERN MOUNTAINS AND THE CROWN OF MAINE FRIDAY.
THERE WILL CONTINUE TO BE ENOUGH COLD AIR ALOFT AND MOISTURE IN
THE 850-700 MB LAYER FOR A DECENT CU FIELD TO DEVELOP ONCE AGAIN
SATURDAY. HIGH TEMPERATURES FRI AND SAT WILL RANGE FROM THE 50S
ACROSS NORTHERN MAINE AND ALONG THE COAST TO THE LOW 60S FOR
INLAND DOWNEAST AREAS.&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER LOW BEGINS TO PULL THE EAST SUNDAY WHICH WILL ALLOW A
WARMER AIR MASS TO BEGIN TO MOVE INTO THE AREA FROM THE SOUTHWEST.
A SFC HIGH WILL BE NEARLY OVERHEAD SAT NIGHT AND WITH A LIGHT/CALM
WIND IN MANY AREAS THERE WILL BE THE POTENTIAL FOR TEMPS TO DIP INTO
THE 20S IN THE NORTHERN VALLEYS...AND POTENTIALLY NEAR FREEZING
EVEN FOR INLAND DOWNEAST AREAS. THIS WILL NEED TO BE WATCHED FOR
THE POTENTIAL OF FROST. WHAT APPEARS LIKELY IS THAT THERE WILL BE
A WARMER AIR MASS ALOFT ACROSS THE REGION EARLY NEXT WEEK. THE
MODELS DIFFER WITH THE 18Z GFS BRINGING A FRONT ACROSS THE AREA
FROM THE NW TUESDAY WITH SOME SHOWERS AND A COOLER/DRIER AIR MASS
ACROSS THE REGION WEDNESDAY AS A CANADIAN HIGH BUILDS ACROSS THE
AREA. THE LATEST 00Z RUN HOLDS THE FRONT UP ACROSS THE AREA
THROUGH WEDNESDAY AND IS MORE IN LINE WITH THE 12Z ECMWF THAT HAS
THE FRONT BECOMING MORE OR LESS QUASI-STATIONARY ACROSS THE AREA
TUE INTO WED KEEPING IT UNSETTLED AS DISTURBANCES AND WAVES OF
MOISTURE RIDE UP ALONG THE FRONT. THE LATEST 00Z ECMWF APPEARS TO
BE IN LINE WITH ITS PREVIOUS RUN IN KEEPING THE WEATHER UNSETTLED
EARLY NEXT WEEK. TEMPERATURES WILL BE DEPENDENT ON WHAT HAPPENS
WITH THE FRONTAL BOUNDARY...BUT LIKELY NOT TOO FAR FROM SEASONAL
NORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: IFR OR LIFR CONDITIONS FOR ALL TERMINALS WILL LIFT TO
MVFR THIS MORNING. BGR AND BHB WILL LIFT FIRST BY MID
MORNING...BECOME VFR AND REMAIN VFR THROUGH TONIGHT. THE MAIN
AVIATION IMPACT AT BGR THIS AFTERNOON IS THE POTENTIAL FOR VERY
GUSTY WINDS AHEAD OF A COLD FRONT. GUSTS WELL IN EXCESS OF 35 MPH
ARE POSSIBLE FROM THE WEST. NORTH OF HUL...MVFR IN SHOWERS WILL BE
THE PREDOMINANT CONDITION TODAY. THE SHOWERS WILL END LATER THIS
AFTERNOON BUT THE MVFR CIGS WILL REMAIN TONIGHT.

SHORT TERM: MOSTLY VFR FRI-SUN WITH THE EXCEPTION OF POSSIBLE
HIGH END MVFR CEILINGS (BKN-OVC025) AT THE NORTHERN TERMINALS FRI
AFTERNOON. CONDITIONS WILL LIKELY TO DETERIORATE MON OR MON NIGHT
AS THE NEXT FRONTAL BOUNDARY MOVES IN FROM THE NW.

&&

.MARINE...
0615AM UPDATE...
CHANGED SCA FROM GENERIC TO HAZARDOUS SEAS AND PROLONGED PERIOD OF
FOG ALONG THE COAST THIS MORNING.

NEAR TERM: THE STRONGEST WINDS HAVE CROSSED THE WATERS AND WINDS
WILL DIMINISH. HOWEVER...SEAS WILL REMAIN OVER SCA CRITERIA OF 5
FEET TODAY AND TONIGHT. FURTHERMORE...GUSTS NEAR THE COAST WILL
REACH OVER 25 KTS THIS AFTERNOON. AS A RESULT...HAVE LEFT THE
GENERIC SCA IN PLACE RATHER THAN TRANSITIONING TO AN SCA FOR
HAZARDOUS SEAS.

SHORT TERM: A LIGHT WIND REGIME EXPECTED FRI-SUN.  SEAS ARE EXPECTED
TO SUBSIDE TO BELOW ADVISORY LEVELS BY FRI MORNING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT FRIDAY
     FOR ANZ050>052.

&&

NEAR TERM...KHW/MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...KHW/MCW/CB
MARINE...KHW/MCW/CB
Hazardous weather outlook, May 16, 2:10 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
310 AM EDT THU MAY 16 2013

MEZ001>006-010-011-015>017-029>032-170715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
310 AM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-170715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
310 AM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 12:38 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
138 PM EDT THU MAY 16 2013

MEZ005-006-011-032-161815-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-NORTHERN WASHINGTON-SOUTHEAST
AROOSTOOK-
138 PM EDT THU MAY 16 2013

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN AROOSTOOK COUNTY...
CENTRAL PENOBSCOT COUNTY AND NORTHERN WASHINGTON COUNTY THROUGH 215
PM EDT...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...CENTERED 5 MILES NORTHEAST OF MACWAHOC...OR ABOUT 15
MILES WEST OF DANFORTH...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WYTOPITLOCK...REED...MOLUNKUS...MACWAHOC...KINGMAN...BANCROFT...DANFO
RTH...ORIENT...DANFORTH AND EATON THROUGH 215 PM EDT.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4536 6757 4544 6866 4577 6856 4585 6776
      4582 6775 4580 6779 4572 6778 4569 6780
      4568 6775 4570 6773 4569 6771 4562 6765
      4563 6763 4560 6757

WALLINGFORD
Special weather statement, May 16, 1:26 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
226 PM EDT THU MAY 16 2013

MEZ006-011-032-161915-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-SOUTHEAST AROOSTOOK-
226 PM EDT THU MAY 16 2013

...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY...PENOBSCOT
COUNTY AND WASHINGTON COUNTY THROUGH 315 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE HALF
INCH...CENTERED 5 MILES NORTH OF SPRINGFIELD...OR ABOUT 19 MILES
SOUTHWEST OF DANFORTH...MOVING EAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WYTOPITLOCK...SPRINGFIELD...CARROLL...BANCROFT...DANFORTH...EATON...T
OPSFIELD...BROOKTON...FOREST AND FOREST CITY THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

LAT...LON 4548 6749 4539 6741 4535 6741 4533 6822
      4621 6810 4625 6777 4594 6777 4591 6774
      4588 6779 4582 6775 4580 6779 4569 6780
      4569 6771 4565 6768 4561 6761 4560 6743
      4550 6740

WALLINGFORD

The radar

The Caribou radar (KCBW), 71 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
May 16, 1:51 PM EST
Where
Washington County, 1 mi S of Topsfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.406, -67.750

Hail, Washington

When
May 16, 2:57 PM EST
Where
Washington County, Cooper
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.970, -67.430

Hail, Washington

When
May 16, 2:57 PM EST
Where
Washington County, Calais
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.180, -67.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440240, 440241, 440243.